Thunderstorm Wind, Logan
- When
- July 25, 9:41 PM CST
- Where
- Logan County, 0.54 mi E of Mc Allaster
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.000, -101.390
Measured 63 mph gust at the UP840 location.
A cluster of storms that produced multiple wind gusts over 60 mph moved through northwest Kansas in the late evening and overnight hours of the 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of storms that produced multiple wind gusts over 60 mph moved through northwest Kansas in the late evening and overnight hours of the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 8:02 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 802 PM MDT Tue Jul 25 2023 .UPDATE... Issued at 800 PM MDT Tue Jul 25 2023 With temperatures dropping in tandem with sunset over the past hour, heat indices have dropped below criteria. Have allowed the Advisory to be canceled/expire as a result. && .SHORT TERM...(This evening through Wednesday) Issued at 133 PM MDT Tue Jul 25 2023 18Z water vapor imagery and RAP analysis indicated large H4 ridge centered over the southern High Plains. Some semblance of an embedded short wave trough was departing the CWA to the southeast. At the surface, hot and humid airmass in place across the CWA with a few remnant boundaries/convergent areas noted. Main concern will be dangerously hot conditions this afternoon followed by thunderstorm chances tonight and tomorrow. Current heat advisory looks on track as afternoon dewpoints have been slow to mix out, allowing for higher apparent temperatures to occur further west than expected. Current forecast is on track so do not expect any further changes to advisories. For thunderstorms tonight, strong capping inversion was apparent in morning soundings along with a deep layer of very dry air. This will likely make any storm development unlikely away from the higher terrain despite the presence of persistent convergence zones as even if cap could be overcome, dry air entrainment would likely keep storms from developing fully. Decent signal that area of storms will move off of higher terrain and into CWA in the 00-04Z time period, although coverage should be very spotty. Could see some impacts regardless of the rain amounts as pattern favorable for strong wind gusts and a few lightning strikes. For Wednesday, temperatures aloft cool a few degrees celsius as weak cold front slides over area. With slightly cooler temps aloft and more cloud cover, will see some minor relief from the heat but not by much. Similar pattern for thunderstorms expected although with slightly weaker capping storms will likely be possible in the late afternoon into the evening. As was the case today, expect spotty coverage with strong winds and lightning the main threat. .LONG TERM...(Thursday through Tuesday) Issued at 1235 PM MDT Tue Jul 25 2023 Essentially a persistence forecast. Long range guidance continues to indicate that a robust upper level ridge.. situated over the 4-Corners, Rockies and Central/Southern Plains.. will persist through the upcoming weekend into next week. The location and orientation of the ridge (per latest GFS/ECMWF guidance) suggest that the mid-latitude westerlies (and any small amplitude waves therein) will largely be relegated to higher latitudes (e.g. north of I-80, Dakotas). While isolated/scattered diurnal convection may develop on the lee slopes of the Colorado Front Range and adjacent portions of the Palmer Divide during the late afternoon hours on any given day.. synoptic environments characterized by weak steering flow tend to confine/anchor such development in close proximity to the mountains. With moderate high-based instability and strong to extreme DCAPE over the region throughout this period, downstream propagation into the Tri-State area cannot be ruled out, mainly from the northwest and north (e.g. WY/SD and NE Panhandle) -- in closer proximity to the westerlies -- where some degree of convective organization and outflow consolidation are [relatively] more likely to arise. With the above in mind, above average temperatures and below average chances for precipitation (convection) are anticipated throughout the long term period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 456 PM MDT Tue Jul 25 2023 Both terminals will see VFR conditions through the forecast period. Winds for KGLD, west-southwest around 10kts through 11z Wednesday, then northwest. By 19z, southeast around 10kts. Winds for KMCK, light/variable through 06z Wednesday then west around 10kts. By 12z light/variable becoming southeast at 10kts by 17z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JRM LONG TERM...Vincent AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 759 PM MDT Tue Jul 25 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 759 PM MDT Tue Jul 25 2023 /859 PM CDT Tue Jul 25 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Between 8 PM and 11 PM MDT any thunderstorms that form may produce wind gusts up to 70 MPH along with occasional cloud to ground lightning. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Thunderstorms may develop again Wednesday afternoon and evening. Damaging wind gusts will be the primary hazard. A stretch of hot temperatures are expected across the Tri-State Area through Friday. Heat index values above 100 degrees are forecast east of a Stratton, NE to Colby and Leoti, KS line during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Goodland KS
831 PM MDT Tue Jul 25 2023
COZ090-260300-
Yuma County CO-
831 PM MDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of Yuma County through
900 PM MDT...
At 831 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Eckley, or 9 miles southwest of Wray, moving east
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Yuma County,
including the following locations... Hale, Beecher Island and Kirk.
This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4044 10206 3957 10209 3957 10220 3958 10266
4040 10257
TIME...MOT...LOC 0231Z 267DEG 29KT 4003 10239
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TTSpecial Weather Statement
National Weather Service Goodland KS
838 PM MDT Tue Jul 25 2023
COZ092-260315-
Cheyenne County CO-
838 PM MDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 915 PM MDT...
At 838 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cheyenne Wells, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 136 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3878 10260 3884 10208 3862 10207 3861 10259
TIME...MOT...LOC 0238Z 267DEG 29KT 3870 10251
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TTSpecial Weather Statement
National Weather Service Goodland KS
854 PM MDT Tue Jul 25 2023
KSZ013-260330-
Sherman KS-
854 PM MDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of central Sherman
County through 930 PM MDT...
At 854 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ruleton, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Goodland around 905 PM MDT.
This includes Interstate 70 in Kansas between mile markers 7 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3924 10139 3922 10192 3953 10193 3956 10139
TIME...MOT...LOC 0254Z 267DEG 29KT 3936 10183
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
858 PM MDT Tue Jul 25 2023
COZ090-KSZ001-013-NEZ079-260330-
Yuma County CO-Sherman KS-Cheyenne KS-Dundy NE-
858 PM MDT Tue Jul 25 2023
...Strong thunderstorms will impact portions of southeastern Yuma
County in northeastern Colorado, Cheyenne, northern Sherman Counties
in northwestern Kansas and southern Dundy Counties in southwestern
Nebraska through 930 PM MDT/1030 PM CDT/...
At 857 PM MDT/957 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles northeast of Wray
to 7 miles southwest of Haigler to 10 miles northeast of Bonny
Reservoir. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Francis.
This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4007 10142 3955 10141 3954 10205 3957 10205
3957 10229 3962 10259 4023 10229
TIME...MOT...LOC 0257Z 268DEG 29KT 4018 10204 3994 10204 3974 10205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
914 PM MDT Tue Jul 25 2023
COZ091-KSZ013-260345-
Kit Carson County CO-Sherman KS-
914 PM MDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of northeastern Kit
Carson and western Sherman Counties through 945 PM MDT...
At 914 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Kanorado around 930 PM MDT.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 6.
Interstate 70 in Colorado between mile markers 433 and 450.
Highway 385 between mile markers 182 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3957 10216 3956 10193 3919 10192 3923 10236
3957 10240
TIME...MOT...LOC 0314Z 268DEG 31KT 3931 10223
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
928 PM MDT Tue Jul 25 2023
KSZ001-002-013-014-027-028-260400-
Rawlins KS-Wallace KS-Thomas KS-Logan KS-Sherman KS-Cheyenne KS-
928 PM MDT Tue Jul 25 2023
...Strong thunderstorms will impact portions of Wallace County in
west central Kansas, Cheyenne and Thomas Counties in northwestern
Kansas, Logan County in west central Kansas, Rawlins and Sherman
Counties in northwestern Kansas through 1000 PM MDT/1100 PM CDT/...
At 927 PM MDT/1027 PM CDT/, strong thunderstorms were located along
a line extending from 7 miles southeast of Benkelman to 4 miles
southwest of Brewster to 7 miles east of Wallace. Movement was east
at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Mesonet. 45-50 mph wind gusts were observed at the St.
Francis and Goodland airports.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Brewster around 1030 PM CDT.
Levant around 1045 PM CDT.
Other locations in the path of these storms include Russell Springs.
This includes Interstate 70 in Kansas between mile markers 1 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3979 10205 4000 10087 3872 10094 3870 10204
TIME...MOT...LOC 0327Z 274DEG 39KT 4000 10142 3933 10145 3894 10145
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggThe Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
5 thunderstorm wind. Local standard time, as filed.
Measured 63 mph gust at the UP840 location.
The Goodland ASOS gusted over 60 mph for 5 minutes with a maximum gust up to 63 mph .
Report of estimated 60 mph wind gusts.
Sustained winds of 57 mph with a gust up to 77 mph.
Gusts of 66 and 64 mph were measured over 5 minutes at the UP841 Mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117484, 1117493, 1117529, 1118506, 1117539.